Patient-controlled analgesia (PCA) is a widely used method for controlling pain in settings
ranging from surgical floors to obstetrical units and intensive care. As PCA therapy
becomes more commonplace the possibility of decreased vigilance on the part of the
caregivers to monitor for complications becomes possible. Patient-controlled analgesia is
viewed as a safe and effective method for administering medication for short-term relief
of pain. However, there are complications associated with its use. These range from
programming errors to nausea and vomiting to respiratory depression. Now may be an
appropriate time to revisit monitoring guidelines for the use of PCA devices. Product FAQs
Patient-controlled analgesia is usually administered by IV or epidural routes. Pain
medication is given as a small continuous (basal) rate with bolus infusions when thepatient pushes a button. This allows the patient to have nearly continuous pain control
without the peak and valley effects associated with IM and oral administration. Patient-
controlled analgesia works well to control short-term pain such as that experienced aftersurgery and during painful procedures. It has gained popularity with patients, because
they have a feeling of control over their pain relief. In fact, many patients are asking theirdoctors to prescribe it.
The setup for IV or epidural administration of PCA is the same. A special syringe is filledwith a pre-determined concentration of medication, usually morphine or Demerol. Thesyringe is inserted into a special PCA pump that controls the rate of the infusion andcalculates the amount of time between patient-requested doses. The PCA pump can beset to prevent an overdose by controlling the number of doses, and hence the amount ofmedication. Pain medication requirements differ among patients, therefore the nurse anddoctor must determine the optimal dose for each patient and program it into the pump.
PCA pumps are designed to accept a variety of medications and drug concentrations. Complications can occur due to errors in programming the PCA pump. Therefore, thenurse initiating therapy must program the pump to deliver the prescribed dosage basedon the drug concentration. Incorrect drug concentrations, incorrect rates, and calculationerrors can lead to inaccurate drug delivery. Factors associated with programming errorsinclude inexperienced or poorly trained nurses, mathematical errors, and a user interfacethat is difficult to use (Eade, D.M., 1997). Better training with competency reviews couldhelp reduce errors from training deficiency.
Pain management centers often use larger doses of narcotics to treat pain. In fact, someexperts believe that there is no upper limit on the dosage of morphine sulfate in thepatient with intractable pain. In addition, many practitioners are using high dose narcoticsalong with potentiating agents, such as Phenergan or combination therapy with non-narcotic pain medicines, such as Toradol.
Giving pain medications can lead to unwanted complications. The more severecomplications are respiratory depression, respiratory arrest, and allergic reaction. Thesecan be life threatening and require a high level of observation to prevent. Less severecomplications include nausea, vomiting, constipation, and increased somnolence. Thecombination of respiratory depression and neurological depression can make the patient atrisk for atelectasis, pulmonary edema, and acute respiratory distress syndrome (ARDS).
Some strategies to prevent complications include closely monitoring the patient's
response to changes in dosage. Respiratory depression can be a fatal complication ofnarcotic administration, and is caused by narcotic depression of the central nervoussystem. Sedation from narcotics can lead to decreased respiratory effort and causeatelectasis. Respiratory or neurological depression should be monitored closely in anypatient receiving PCA. Pulmonary interventions such as coughing, deep breathing, forcedexpiration, and incentive spirometry should be implemented hourly to prevent respiratorycomplications. An interface or connection to an apnea monitor or pulse oximetry monitorcould alert the nurse of impending respiratory depression.
The narcotics used in PCA pumps can cause nausea and vomiting. One study (Snell, et al.)found that patients taking intramuscular pain medications used three times as muchantiemetics as the PCA group. However, this may be due to arbitrary pre-mixture withnarcotics by nurses. Complaints of nausea should be taken seriously, especially in post-operative patients who are at risk for aspiration due to the residual effects of anesthesia. Aspiration of stomach acid can cause pneumonitis and acute respiratory distresssyndrome.
Hourly monitoring of patient status may be necessary if the patient's response to narcoticis unknown, and after changing the type of medication or dosage. Increased observationshould be exercised with patients receiving multiple pain medications. Lastly, reversingagents such as Narcan for narcotics, and Rumazican for benzodiazepam should be readilyavailable for use if oversedation or respiratory depression occurs.
In conclusion, PCA pumps provide valuable relief for short-term pain. However, their usecan be associated with respiratory depression and other complications, especially athigher doses. Individualized therapy and close monitoring are essential to provide forpatient safety. Hospitals should have clearly defined protocols for the administration ofPCA and monitoring for side effects to prevent untoward patient outcomes. Intravenous Nurses Society Pain dot com
HOME | ABOUT US | PRODUCTS | ON-LINE | SEMINARS
Copyright 2004 Ed4Nurses, Inc. All rights reserved.
CURRICULUM VITAE DR. RAFFAELE SACCO CURRICULUM FORMATIVO-PROFESSIONALE Nato a Lanciano (CH) il 26 aprile 1958 Laurea in Medicina e Chirurgia, conseguita il 24 ottobre 1986 presso l'Università degli Studi di Milano con il voto di 101/110. Tesi di laurea: Chirurgia exodontica in pazienti affetti da emofilie e da malattie di Von Willebrand: possibilità di trattamenti senza emoderivati Abilita
Clozapine, USP ODT Patient Registry Healthcare Practitioner Enrollment Form Instruction: This form is used to enroll a health care practitioner in the Clozapine, USP ODT Patient Registry. Submitting this completed form indicates you have read and agree to the Statement of OBLIGATIONS below. All forms must be signed and dated by the health care practitioner. Health Care Practitioner